Kansas, 2025

Tornado and Flash Flooding in Kansas, June 5, 2025

June 5, 2025 · NWS DDC · 15 events in 4 counties and zones

Mid-level CVA with surface heating leading to instability, storms initiated along a surface boundary in Colorado. Into the afternoon these storms strengthened and moved into SW Kansas producing a tornado, hail, strong wind gusts, and areas of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Mid-level CVA with surface heating leading to instability, storms initiated along a surface boundary in Colorado. Into the afternoon these storms strengthened and moved into SW Kansas producing a tornado, hail, strong wind gusts, and areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 5, 12:59 PM CST, 1 hour 46 minutes earlier. Its key messages:

  • Severe thunderstorms capable of producing hail larger than 2", strong damaging winds and locally heavy rainfall will be possible this afternoon and early tonight. A tornado or two can not be ruled out late today across extreme southwest Kansas.
  • Heavy rainfall tonight from these thunderstorms may result in localized flash flooding along the Oklahoma border and areas east of Liberal. A flood watch is in effect for these locations.
  • There are chance for severe thunderstorms Friday evening and overnight near the Oklahoma border (15 to near 30%).
Area forecast discussion, Jun 5, 12:59 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
159 PM CDT Thu Jun 5 2025

.KEY MESSAGES...

- Severe thunderstorms capable of producing hail larger than 2",
  strong damaging winds and locally heavy rainfall will be
  possible this afternoon and early tonight. A tornado or two
  can not be ruled out late today across extreme southwest
  Kansas.

- Heavy rainfall tonight from these thunderstorms may result in
  localized flash flooding along the Oklahoma border and areas
  east of Liberal. A flood watch is in effect for these
  locations.

- There are chance for severe thunderstorms Friday evening and
  overnight near the Oklahoma border (15 to near 30%).

&&

.UPDATE...
Issued at 153 PM CDT Thu Jun 5 2025

Mesoscale discussion...

Unusually cool 700mb temperatures for early June has resulted in
very weak capping and early storm initiation this afternoon.
There is a sharp drop off in potential temperature east of the
Colorado state line due to persistent low stratus. 0-1 km srh is
around 100 m2/s2 and is advertised to increase slighly by 00z.
With bulk shear values over 50 kts, supercell mode is likely
with very large hail. Although the low level shear is marginal,
there is still potential for tornadoes for sharply right turning
storms.

&&

.DISCUSSION...
Issued at 140 PM CDT Thu Jun 5 2025

Earlier this morning, an upper level wave, based on 700-400 mb
differential vorticity advection and associated ongoing light
convection, was moving across northern Kansas. A second upper
level wave appears to be located near the Four Corners region
based on 400 mb PVU. At the surface, a boundary extended from
extreme southeastern Colorado into the Texas Panhandle with
widespread stratus and an easterly upslope flow located north of
this boundary. Visible satellite imagery indicates breaks in
the low cloud cover along and north of the boundary. Clearing
skies near this surface boundary will be critical for afternoon
thunderstorm development as this surface boundary moves across
extreme southwestern Kansas today.

Severe Weather Potential Late Today into Early Tonight.
Short term models were in agreement and also had run to run
consistency in moving this surface boundary into southwest
Kansas by early afternoon. Partial clearing will support
increased surface-based instability. Given this combined with
0-6 km shear exceeding 40 knots and continued moisture
advection on southeasterly flow...conditions appear favorable
for severe thunderstorm development by mid afternoon as the HRRR
suggests. Agree with the SPC’s assessment that a few supercells
may develop along the boundary late in the day and what storms
that do develop will be capable of producing very large hail
(greater than 2 inches in diameter) and damaging winds. Low
level shear near the boundary may also support a brief, isolated
tornado or two while storms remain discrete. The corridor of
greatest risk currently appears to be from south of Syracuse
through Garden City and Dodge City, extending toward Pratt.

Secondary Storm Threat Overnight.
Storms that develop this afternoon will move southeast into
Oklahoma by early evening. However as these storms begin to exit
southwest Kansas another cluster of thunderstorms, originating
earlier in the day across eastern Colorado, is expected to enter
southwest Kansas. These evening storms may bring strong
damaging winds and heavy rainfall. Since this second round will
track over areas already affected by the afternoon storms,
training cells could lead to localized flash flooding. Given the
current rainfall forecast between 1.5 and 2.5 inches south and
east of Dodge City, latest Flash Flood Guidances and
thunderstorms with heavy rainfall moving over the same area
overnight will go ahead on issuing a Flood Watch for excessive
flooding. The severe threat should diminish around or shortly
after midnight as storms shift south into Oklahoma.

Another Risk for Severe Weather Friday.
Rain cooled outflow from tonights storms will push the surface
boundary south into the Texas Panhandle. The SREF model keeps
this boundary south of the Oklahoma border through 00Z Saturday
but a moist upslope flow will persist across extreme southwest
Kansas. By late Friday, renewed instability and increasing lift
near the boundary may trigger additional afternoon and evening
thunderstorms. These storms will likely move southeast along a
corridor of enhanced moisture and instability. Wind gusts up to
60 mph and locally heavy rainfall will be the primary hazards
from Saturdays storms.

After a brief break in convection on Saturday night,
thunderstorm chances return Sunday. A northern branch upper low
will move across the Northern Plains into the Great Lakes,
allowing a cold front to sweep across southwest Kansas. Forecast
guidance currently indicates a 30–50% chance for CAPE >500 J/kg
and shear >30 kt, supporting the potential for late afternoon
and evening thunderstorms. The best overlap of shear and
instability currently appears to be focused near and south of
the Oklahoma border.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1238 PM CDT Thu Jun 5 2025

Low clouds across southwest Kansas at 17z today will give way
to some breaks of sunshine and VFR conditions between 21z today
and 00z Friday. The exception will be the Hays area where VFR
conditions have already developed. This improving sky cover will
not last long as scattered thunderstorms will be developing and
moving across southwest Kansas late today and overnight. There
is a risk of severe weather late today and overnight but this
will be primary focused south of the Dodge City and Garden City
areas. As these thunderstorms spread across southwest Kansas
early tonight (between 03z-06z) there is a 60-80% chance for
ceilings to fall below 1000ft AGL. These low clouds will linger
through the overnight hours and into early Thursday morning.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM CDT this evening through Friday morning
for KSZ087>090.

&&

UPDATE...Finch
DISCUSSION...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jun 5, 12:55 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
155 PM CDT Thu Jun 5 2025

KSZ030-031-043>046-061>066-074>081-084>090-061900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
155 PM CDT Thu Jun 5 2025 /1255 PM MDT Thu Jun 5 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

There will be a chance for severe thunderstorms late this
afternoon and tonight. A few of the stronger storms will be
capable of producing hail larger than 2 inches, strong gusty
winds and locally heavy rainfall will be possible this afternoon
and tonight. An isolated tornado or two also cannot be ruled out.

Some thunderstorms will be capable of producing periods of heavy
rainfall tonight. This may cause localized flash flooding along
the Oklahoma border and east of Liberal. A flood watch is in
effect tonight for this area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be slight chance for severe thunderstorms on Friday
across extreme southwest Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 pm south of a Syracuse
to Garden City to Dodge City line.

The radar

The Dodge City radar (KDDC), 170 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stanton

When
June 5, 2:45 PM CST
Where
Stanton County, Manter
Measured
1.75 in hail
Reported by
Public
Coordinates
37.520, -101.880

An estimated 1.75 inch hail report from social media.

Hail, Stanton

When
June 5, 2:51 PM CST
Where
Stanton County, 3.56 mi WSW of Johnson to 0.69 mi N of Manter
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
37.550, -101.810

The emergency manager reported 3 inch hail at location 2 (outside of Manter) and 1 inch hail a couple minutes prior at location 1.

Hail, Stanton

When
June 5, 3:00 PM CST
Where
Stanton County, 2.59 mi WSW of Johnson
Measured
2 in hail
Reported by
Public
Coordinates
37.550, -101.790

Pictures of 2 inch measured hail via social media.

Hail, Stanton

When
June 5, 3:05 PM CST
Where
Stanton County, 0.69 mi S of Johnson
Measured
1.75 in hail
Reported by
Public
Coordinates
37.560, -101.750

Pictures of golf ball sized hail via social media.

Tornado, Stanton

When
June 5, 3:22 PM CST
Where
Stanton County, 7.43 mi SSE of Johnson
Rating
EFU
Path length
0.88 mi
Path width
20 yd
Reported by
NWS Employee
Coordinates
37.470, -101.700

Off-duty NWS employee reported a tornado with a photo. Shortly after, multiple storm chasers corroborated the report with more reports and pictures of the tornado. It was a very brief tornado with no damage.

Flash Flood, Stanton

When
June 5, 3:25 PM CST to 3:50 PM CST
Where
Stanton County, 3.56 mi WSW of Johnson to 0.98 mi SW of Johnson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.550, -101.810

Emergency Manager reported water covering the roads in the low lying areas between Johnson and Manter. Again confirmed the continuing report 25 minutes later.

Hail, Stanton

When
June 5, 3:43 PM CST
Where
Stanton County, 6.24 mi S of Big Bow
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.480, -101.560

Emergency manager reported 1 inch hail.

Hail, Stanton

When
June 5, 3:49 PM CST
Where
Stanton County, 4.87 mi S of Big Bow
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.500, -101.560

The emergency manager reported 1.75 inch hail.

Flash Flood, Stanton

When
June 5, 4:50 PM CST
Where
Stanton County, 0.89 mi NW of Manter to 0.95 mi W of Manter
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.529, -101.891

Spotter reported flooding including multiple roads with water moving over them.

Hail, Stevens

When
June 5, 4:55 PM CST
Where
Stevens County, 5.54 mi W of Moscow
Measured
1 in hail
Reported by
Public
Coordinates
37.320, -101.300

A public report of 1 inch hail.

Hail, Stevens

When
June 5, 4:56 PM CST
Where
Stevens County, 4.45 mi W of Moscow
Measured
1.5 in hail
Reported by
Public
Coordinates
37.320, -101.280

Report from mPING: Ping Pong Ball (1.50 in.).

Hail, Haskell

When
June 5, 5:10 PM CST
Where
Haskell County, 4.73 mi SW of Satanta
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.390, -101.050

Report was from KAKE storm chaser.

Hail, Stanton

When
June 5, 6:24 PM CST to 6:27 PM CST
Where
Stanton County, 0.55 mi W of Stanton Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.580, -101.710

Multiple public reports of 0.75-1 inch hail over the course of a few minutes.

Thunderstorm Wind, Ford

When
June 5, 7:45 PM CST
Where
Ford County, 3.36 mi WNW of Bloom
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.490, -99.960

Mesonet station recorded a 58 mph wind gust.

Flash Flood, Stevens

When
June 5, 9:45 PM CST
Where
Stevens County, 0.71 mi SE of Hugoton Muni Arpt to 0.88 mi SE of Hugoton
Cause
Heavy Rain
Reported by
Public
Coordinates
37.162, -101.361

Report on social media includes a picture of multiple roads flooded with running water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268645, 1268648, 1268652, 1268651, 1268685, 1268690, 1268664, 1268655, 1268693, 1268661, 1268656, 1268660, 1268654, 1268665, 1268695.